MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT Ø2.5X125MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DRILL BIT Ø2.5X125MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 700347
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
During acetabular impaction bone graft surgery, the drill bit broke and was left inside the patient when drilling 2nd screw hole.Since it was impossible to retrieve the broken drill bit, the surgery was continued with another drill bit.
 
Additional Manufacturer Narrative
The reported event that drill bit ø2.5x125mm ao fitting was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by too much force during drilling (possible inadequate angulation).The device inspection revealed the following: the tip of the returned drill bit is indeed completely broken / snapped off.Note that the cutting edges are blunt / damaged as well, which indicates that too much force had been applied (possible inadequate angulation during drilling) or that the drill was not in good working order.The close up views, done by the microscope, indicating though that the surface of the breakage is homogenous which again indicate conformity to the given specification (powerful dynamically overload during use).A review of the device history for the reported lot did not indicate any abnormalities.Note that a corrective action has already been initiated which is addressing such breakages.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
DRILL BIT Ø2.5X125MM AO FITTING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7784905
Report Number0008031020-2018-00554
Device Sequence Number19211797
Product Code LXH
UDI-Device Identifier04546540368973
UDI-Public04546540368973
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number700347
Device Lot Number04455J
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2018
Initial Date Received by Manufacturer 07/19/2018
Supplement Date Received by Manufacturer08/24/2018
Initial Report FDA Received Date08/15/2018
Supplement Report FDA Received Date09/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;